I was first prescribed Phyllocontin Continus, at 450mg every 12 hours, in 1980. For the next couple of years the hospital monitored my serum Theophylline levels to make sure the dose was both safe and effective (with Phyllocontin, the difference in serum levels between effective and toxic is tiny, hence the testing).
I was very happy with it, side effects (then), were non-existent, and my breathing improved dramatically. Best of all, I stopped vomiting, a major side-effect of the basic Theophylline I’d previously been taking.
Fast forward, if you will, to last Friday, when I ran out of Phyllocontin. I was worried, but knew I could get by on just my inhalers and nebuliser for a couple of days. That, through cock-ups and misunderstanding, stretched to yesterday.
And I’ve been absolutely fine! (But see also this update.)
OK, my breathing has been a little compromised and unstable, though not desperately so – at my level of activity (bugger all), that matters little – but so much else has improved. I’m sleeping very well (normally badly), and wake up feeling well and ready for the day, instead of waking up, as is normal, with what feels very like a 15-pint hangover plus a dose of flu. On a good day! Seriously.
And, mysteriously, my vision, which most days is like peering through Miss Havisham’s net curtains, is far clearer.
There have been some worrying withdrawal symptoms, and scary chest pains, both short-lived (in 30 years I’d not gone more than a day without Phyllocontin previously).
Yesterday I got fresh supplies, and promptly reduced my dose by 50% (1 225mg tablet every 12 hours). I don’t feel quite as good as I did without it, though my breathing is more stable, but I do feel, for the first time in over a year, pretty damn good. I even managed to get up at 06.00, to get a lift to Sainsbury’s. Something which, apart from very occasional mornings, has mostly been almost impossible for months and, when possible, barely tolerable.
Naturally enough, all this has sent me off to research Phyllocontin toxicity. I’ve always felt it was dangerous, as I mentioned above, but I didn’t realise just how dangerous or, more importantly, how suddenly it could become so. This website covers adverse reactions and overdose symptoms quite well and, worryingly, most of those symptoms I’ve been experiencing for the last 25 years, and have put down to ME/CFS, but a few months ago they suddenly became far worse.
Anyway, the bottom line, if you take Phyllocontin Continus at more than the lowest dose (1 twice a day), and have suddenly been wiped out, for reasons no-one can explain, you might want to look closely at the drug, and think about dialling it down – talk to your doctor if you feel unsure.
What I’ve also discovered is that the risks of toxicity increase substantially with age. I tend to interpret “with age” as “ a lot older than me”! However, in 13 days I shall be closer to 70 than to 60 and, whether I feel old matters not at all – “with age” clearly applies to me, and explains why it’s suddenly turned on me.
One thing I can’t be sure of is how much it’s screwed up my life unnoticed. I mentioned some weeks ago that if I totted up all my drug side-effects, even those I’m not consciously aware of, I probably don’t have ME/CFS at all, as most things are accounted for in side effects and the long-term effects of the lightning strike.
Which poses a question – I was never expected to live much beyond 40 anyway, then Phyllocontin came along in my mid 30s, and Serevent in my 40s and, hey, I’m still here – have the drugs which have pretty much kept me alive, actually conspired to simultaneously trash my life?
It’s a very hard conclusion to avoid.